Open Accessibility Menu

DENTAL ANESTHESIA ERRORS CAN BE FATAL

Scott Weidenfeller

Criminal charges were recently filed against a dentist who gave improper anesthesia to a two-year-old girl, which caused her to have cardiorespiratory issues and then hypoxic ischemic encephalopathy (HIE), which resulted in her death the same day.

The little girl visited the dental clinic for cavity treatment. One of the dentists injected anesthesia into the girl’s gum and then performed the treatment for approximately 50 minutes. Shortly thereafter, the girl became limp, with unfocused eyes. When the parents told the dentist that something was wrong with their child and asked to have the child assessed, the dentist informed them that the little girl’s mental status changes were nothing unusual. The dentist did not call the paramedics or take any steps to evaluate the girl and call for help. No paramedics were called, and the family was not immediately instructed to take the little girl to the nearest hospital. The parents were led to believe that their little girl was just resting.

During her resting period at the clinic, the little girl started to experience convulsions, and her parents rushed her to the hospital. The girl was still not conscious when she arrived at the hospital. Sadly, she never regained consciousness and passed away two days later. An autopsy revealed that she had died from hypoxic ischemic encephalopathy (HIE) due to an acute (sudden) intoxication from lidocaine anesthetic.

HIE is a brain injury caused by a lack of oxygen and blood flow in the brain.

HOW DID LIDOCAINE CAUSE THE HYPOXIC ISCHEMIC ENCEPHALOPATHY (HIE) & BRAIN DAMAGE?

Although adverse effects of lidocaine are rare, it is the standard of care to closely monitor young children when they are given local anesthesia, including lidocaine. It is also the standard of practice to take extra care when administering lidocaine to a child. One of the reasons for the extra care and close monitoring is because it is easy to overestimate the dose to weight ratio in young children.

When a patient is experiencing lidocaine toxicity, the patient usually has a fast heart rate and high blood pressure initially. Then, as the toxicity increases, the patient will experience a very slow heart rate (bradycardia) and very low blood pressure (hypotension). Abnormal heart rhythm – especially ventricular arrhythmia – and cardiac arrest can also occur when a patient is given local anesthetic, and, in fact, these do often occur when appropriate emergent care is not given to a patient who is experiencing lidocaine toxicity. Hypotension, bradycardia, ventricular arrhythmia and cardiac arrest are all conditions that can cause reduced blood flow and oxygen in the brain and resultant HIE.

Because reactions to lidocaine can be very serious and even fatal, it is essential for anyone administering this drug – including dentists – to have life saving equipment and medications close to the treatment rooms of patients being given lidocaine or any other anesthesia / analgesic / local anesthetic. Dentists must be certified in Advanced Cardiac Life Support (ACLS) and they should be able to recognize signs of cardiopulmonary / cardiovascular compromise and be able to provide emergent treatment. In addition, the dental office should call 911 as soon as there are any mental status changes in a patient or any other signs of decompensation.

When a child shows any signs of lidocaine toxicity, the healthcare team should make sure the airway is maintained and that oxygen is administered. Maintaining an airway typically includes giving the child a breathing tube so that in the event of respiratory depression or failure, a machine is set to give the child a certain amount of breaths per minute. Monitoring of blood pressure and performance of ECG is also imperative. If convulsions occur, benzodiazepines should be given as per established guidelines. If there is persistent bradycardia with hypotension, atropine and cardiac pacing may be necessary.

MEDICAL MALPRACTICE RELATED TO ANESTHESIA IS NOT UNCOMMON.

We have written about medical malpractice related to improper anesthesia administration and negligent monitoring of a patient during and after anesthesia administration. Indeed, we have seen many adult cases related to anesthesia. We have also seen cases whereby a baby or child was given improper anesthesia. One very sad case involved lidocaine gel administered to a child who was teething. The parents were given improper instructions on how much of the lidocaine gel to give the child and were not instructed on what adverse reactions should prompt them to take their child to the hospital. Sadly, the child received incorrect doses of the gel and went into cardiac arrest.

We have included links at the end of this blog to articles on a few of the many cases that involve improper anesthesia administration to children and adults in dental offices

Some common types of anesthesia errors include:

  • Failure to timely recognize when a patient starts to have cardiopulmonary compromise, and failure to take appropriate action when compromise occurs;
  • Giving too much or an improper combination of sedatives, analgesics, narcotics, benzodiazepines, and anesthesia agents;
  • Giving a medication, such as Benadryl, that can enhance the depressive effects of certain sedatives, analgesics, narcotics, and anesthesia agents;
  • Failing to give reversal agents to reverse the adverse effects of benzodiazepines and/or narcotics;
  • Failure to give the patient an appropriate airway prior to administration of sedatives, analgesics, narcotics, benzodiazepines, and anesthesia agents;
  • Failure to verify that the patient has a patent airway prior to administering medications that can cause respiratory depression and respiratory arrest;
  • Failure to timely intubate a patient who is experiencing respiratory depression / failure;
  • Failure to properly monitor a patient after administration of analgesia / sedation or anesthesia.

HELP FOR VICTIMS OF MEDICAL NEGLIGENCE RELATED TO ANESTHESIA ERRORS

If you believe that you or a family member experienced anesthesia errors at a dental office or during or near the time of surgery, please contact our team of experienced Michigan medical malpractice lawyers. The medical malpractice team at Grewal Law is comprised of attorneys and healthcare professionals, including an on-site physician, registered nurse, pharmacist, paramedic, and respiratory therapist. The team also works with the best experts in the country. Our attorneys are licensed in Michigan and Florida, and we help victims of medical malpractice in these states. Grewal Law’s medical malpractice attorneys and medical staff are available to speak with you 24/7.

RELATED ARTICLES ON DENTAL ANESTHESIA MISTAKES

https://www.kyma.com/news/medical-malpractice-alleged-in-lawsuit-against-kool-smiles/970050264

https://www.foxnews.com/health/toddler-who-died-after-dental-procedure-was-hooked-up-to-empty-oxygen-tank-as-staff-muted-heart-alarm-familys-lawsuit-claims

https://www.kxan.com/news/investigations/the-dangers-of-being-put-under-at-dental-offices/1156457542

https://www.wftv.com/news/9-investigates/9-investigates-state-seeks-to-strip-dentist-of-license-after-boy-dies-in-surgery/634882094

https://www.foxnews.com/health/family-settles-2m-lawsuit-in-teens-dental-death

Categories:

When dealing with legal issues,
you can't put a price on experience. Schedule Your
Free Consultation

    • Please enter your first name.
    • Please enter your last name.
    • This isn't a valid phone number.
    • This isn't a valid email address.
      Please enter your email address.
  • Please make a selection.
  • Please enter a message.